Common Antibiotics Linked to Eye Damage Risk

antibiotic_eye_damageA year after a Canadian research study showed a connection between commonly prescribed antibiotics and blindness-inducing eye damage, patients and physicians still aren’t reporting these reactions to Health Canada.

An article in the latest Canadian Adverse Reaction Newsletter suggests that the underreporting could simply be because people aren’t making the connection between eye damage and drugs they are taking for unrelated problems, the Vancouver Sun reports.

Mahyar Etminan, a University of British Columbia researcher, said most adverse drug reaction research is centered on cancer or cardiovascular disease. But Etminan and his team zeroed in on drug reactions that can affect the eyes in an examination of prescription records of nearly one million ophthalmology patients in British Columbia, according to the Sun. The researchers found that patients being treated for retinal detachment were five times more likely to be taking fluoroquinolones—antibiotics used to treat bacterial infections such as urinary tract infections—than patients visiting ophthalmologists for other conditions. Fluoroquinolones include Cipro, Levaquin, and Avelox.

Etminan’s results were published last year in the Journal of the American Medical Association and last week were highlighted in Health Canada’s adverse reaction newsletter, distributed to Canadian physicians and pharmacists. Health care professionals are encouraged to report incidences of retinal detachment associated with fluoroquinolone use. “We’re hoping that more physicians can report it and that ophthalmologists can also be a bit more informed about it so that if they do see it, they can connect the dots between the possibility of the drug and the retinal detachment,” Etminan said, according to the Sun.

Retinal detachment—where the light-sensitive retina separates from the gel of the eyeball—is not listed as a possible side effect of fluoroquinolones and no cases of retinal detachment attributed to taking fluoroquinolones have been reported to Health Canada since publication of Etminan’s study. But Etminan said that if Health Canada receives more reports of this reaction, this might prompt the agency to consider labeling changes to warn consumers that eye damage – though rare – is a possible side effect of fluoroquinolone use.

 

 

 

 

This entry was posted in Cipro, Health Concerns, Levaquin, Pharmaceuticals. Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.